Letter 2: From Hannah
I felt the urge to write to you after hearing your story. As a young woman, I have
learned so much from the ordeal you and your family suffered through. It is
frightening to think that this could have happened to someone like you – or
someone like me.
You did everything right. You listened to your body, continuing to seek medical
attention when your symptoms did not disappear. You questioned your doctors
when their diagnoses did not seem to match up. You even began to connect the dots before any of your doctors did, even though they had received years and years of medical education. So I am left wondering why things went so wrong.
Your story starkly contrasts with how I first heard about Yaz. The first time was through a TV commercial. The commercial followed young women out at a party, creating the illusion that Yaz was a fun birth control to be on and could also solve other issues, like acne. And this was not something I saw on TV just once-- I saw the commercial so many times, that I am still able to recall it as a senior in college. About a year after I first saw the commercial, it was replaced with another Yaz commercial. It seemingly looked like the same commercial, except there were paragraphs and paragraphs of text that covered the screen, describing the side effects, with the women attending the party in the background. This piqued my interest. If Yaz was so fun to be on, like the commercial implied previously, why would there need to be a two minute commercial talking about side effects and clarifying information from the first commercial? But after this, I did not hear much about Yaz, not until I read your story.
As patients, we trust our doctors to make the correct decisions for us. We assume that they are experts. But your story shows that doctors can also make mistakes. We hope that any product that results in serious health issues will be properly restricted or removed from the market by the FDA. But this clearly is not always the case. There are still many doctors prescribing Yaz and other birth control pills with the hormone drospirenone, since the FDA has not removed them from the market.
After hearing your story, I checked my own birth control to make sure it did not contain drospirenone. Annie- your story has moved me to be much more active in my own health care, giving me the motivation to analyze and question the decisions of my health care provider. I believe that how you responded to your doctors should be a model for every young woman. I hope to honor you and your story by educating others about the dangers associated with Yaz, Beyaz, and any other generic birth control with drospirenone. Thank you for giving me the tools to educate others and pushing me to become a more active patient.
The George Washington University, Class of 2016